Vermont, 2003Winter Storm in Vermont, February 17 to 18, 2003
February 17 to 18, 2003 · NWS ALY · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 17, 8:50 PM EST, 10 minutes earlier.
Area forecast discussion, Feb 17, 8:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EST MON FEB 17 2003
.DISC...NO MAJOR CHANGES TO ZONES...BUT WILL UPDATE TO MAKE SOME
WIND AND TEMP CHANGES. NO WIDESPREAD SNOW ACCUMULATION CHANGES...
ONLY MINOR ADJUSTMENTS. THE BIGGEST CHANGE WILL BE TO RAISE
ACCUMULATIONS IN EASTERN COLUMBIA AND BERKSHIRE COUNTIES TO 12 TO 24
INCHES.
..........................PREVIOUS DISCUSSION.....................
.DISC...LOW PRESSURE...SOUTH OF LONG ISLAND CONTINUES TO BURY
PORTIONS OF OUR CWA. BEEKMAN IN DUTCHESS COUNTY IS THE WINNER SO FAR
WITH 13 INCHES. MEANWHILE...SNOW HAS JUST MADE IT PAST GLENS
FALLS...A MERE 7 HOURS AFTER REACHING ALBANY HEAVIEST SNOW BOUND
SITS JUST SOUTH OF THE CAPITAL DISTRICT...AND THE BIG ??? IS WHETHER
THIS BAND CAN MAKE IT ALL THE WAY INTO THE CD. EVEN WITHOUT
IT...MODERATE SNOW FALLING AND WE HAVE 5 INCHES ALREADY.
I HAVE KEPT THE CURRENT WARNINGS AND ADVISORIES AS IS. THE ONLY
CHANGES I MADE WAS LOWER THE NUMBERS IN WARREN A LITTLE BIT (5-10)
AND RAISE THEM IN ALL OF COLUMBIA AND GREENE COUNTIES (10-20). WILL
CONTINUE THE BLOWING AND DRIFTING IDEA...MAINLY OVER THE HIGHER
TERRAIN.
LOOKS AS IF THE HEAVIEST SNOW WILL MOVE OUT OF OUR REGION BY OR
SHORTLY AFTER 06Z...WHEN THE STRONG FRONTOGENECTIC BAND PIVOTS TO
THE EAST. AFTER THAT...A WEAKER DEFORMATION ZONE...IN RESPONSE TO
THE WEAK H500 LOW...STILL OVER THE OHIO VALLEY WILL MOVE OVERHEAD BY
EARLY TUESDAY. LIGHT SNOW WILL PROBABLY LINGER INTO TUESDAY...BUT WE
FEEL NOT ENOUGH WILL FALL TO EXTEND THE WINTER WARNING AT THIS
TIME.
FINALLY...THE STORM COMPLETELY PULLS AWAY BY WEDNESDAY...AND SOME
MILDER PACIFIC AIR MOVES OUR WAY...NOW THAT THE +PNA PATTERN HAS
BECOME NEUTRAL. TEMPERATURES LOOKS TO BE SEASONABLE FOR THE BALANCE
OF THE WEEK. A WEEK FRONT MIGHT BRING SOME FLAKES TO OUR WEST ON
WEDNESDAY...BUT NO BIGGIE. THEN...BY THE NEXT WEEKEND...THE 12Z GFS
NOW INDICATES A STRONG LOW WILL WIND UP THROUGH THE OHIO
VALLEY...ACROSS THE SAINT LAWRENCE VALLEY...DRIVING +9C AT H800
VALLEY ALONG WITH A GOOD DOSE OF RAIN. COULD WE TALKING FLOODING?
STAY TUNED...BUT THIS LOOKS TO BE THE HIGHEST RISK OF FLOODING THIS
SEASON. FOR NOW...WE WILL FOCUS ON THIS EVENT FOR THE TIME BEING.
.HYDROLOGICAL STATUS...PRECIPITATION ALL SNOW AND TEMPERATURES ALL
FROZEN. NO IMMEDIATE HYDRO PROBLEMS ON TAP. MORE MODERATE
TEMPERATURES ON TAP AFTER THE SNOW STORM...BUT NOT HIGH TO PROMOTE
ANY SIGNIFICANT SORT OF MELTING FOR BALANCE OF THE WORKWEEK.
HOWEVER...FOR THE UPCOMING WEEKEND...THE HYDRO SITUATION MIGHT
BECOME A PROBLEM.
.ALY...WINTER STORM WARNING TONIGHT FROM THE CENTRAL MOHAWK VALLEY
AND LAKE GEORGE AREA EASTWARD AND SOUTHWARD THROUGH WESTERN NEW
ENGLAND AND EASTERN NEW YORK. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR MONDAY THROUGH MONDAY NIGHT FOR THE WESTERN ADIRONDACKS
AND THE WESTERN MOHAWK VALLEY.
HWJIV
Hazardous weather outlook, Feb 17, 4:59 AM EST, 16 hours 1 minute before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
171145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
459 AM EST MON FEB 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...TODAY...
A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM THE CENTRAL
MOHAWK VALLEY AND LAKE GEORGE AREA EAST AND SOUTHWARD ACROSS EASTERN
NEW YORK AND WESTERN NEW ENGLAND FOR TODAY AND TONIGHT. THE SNOW
WILL BECOME HEAVY IN SOUTHEASTERN NEW YORK FIRST TODAY, PROBABLY BY
MID MORNING. THE SNOW WILL BECOME OCCASIONALLY HEAVY AROUND MID
AFTERNOON IN THE NORTHERN PORTION OF THE WARNING AREA. ALL
LOCATIONS WILL HAVE THE HEAVIEST SNOW DURING THE LATE AFTERNOON AND
EVENING HOURS. TEN TO 20 INCHES OF SNOW WILL ACCUMULATE FROM THE
CATSKILLS INTO THE BERKSHIRES, WITH SOMEWHAT LESS SNOW FROM CAPITAL
DISTRICT TO THE LAKE GEORGE...TO SOUTHERN VERMONT...AND INCLUDING
THE EASTERN AND CENTRAL MOHAWK VALLEY.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME, ALTHOUGH FORECASTERS
HAVE A WARY EYE ON THE WEEKEND FOR FLOODING AS A WARMUP IS FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR LATER TODAY.
Winter Storm, Windham
- When
- February 17, 9:00 PM EST to February 18, 4:00 AM EST
- Where
- Windham forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
On February 17, a low pressure area developed in the Tennessee Valley and tapped into copious Gulf of Mexico moisture. At the same time, a strong arctic high built southward from eastern Canada, then drifted east into the Gulf of Maine. The low pressure area rapidly redeveloped off the North Carolina coast, then tracked northeast, and was east of Cape Cod by early February 18. This storm produced a signficant snowstorm over Windham County. A 7 to 14 inch swath of snow blanketed the county. Some specific amounts included 9.0 inches at Ball Mountain Lake, 14.0 inches at Marlboro, and 10.5 inches at West Wardsboro.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Carolina, February 17, 20031 death · 2 injured · $30,000 · 4 events
- Heavy Snow in New York, February 17 to 18, 2003$20 million · 15 events
- Heat in Florida, February 17, 20031 death · 1 event
- Heavy Snow in New York, February 17 to 18, 2003$2.6 million · 17 events
- Heavy Snow in Pennsylvania, February 17, 2003$350,000 · 7 events
- Damaging Wind in Idaho, February 17, 2003$100,000 · 50 kt wind · 1 event
- Winter Storm in Massachusetts, February 17 to 18, 200323 events
- Winter Storm in New York, February 17 to 18, 200322 events
- Winter Weather in Vermont, February 17 to 18, 2003$20,000 · 4 events
- Flood in Kentucky, February 17 to 19, 2003$20,000 · 1 event
- Heavy Snow and Winter Weather in Maine, February 17 to 18, 200312 events
- Heavy Snow and Winter Weather in New Hampshire, February 17 to 18, 200310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344345.